3 ms·
You bring up an important point. If you STOP taking an SSRI, you will feel depressed, because your serotonin levels will drop. What's happening is that the SS
by alejohausner 12y ago
You bring up an important point. If you STOP taking an SSRI, you will feel depressed, because your serotonin levels will drop. What's happening is that the SSRI has been fighting your body, pushing up your serotonin levels, and your body has been fighting back. When the SSRI is cut off, your body's fight continues for a while, pushing levels down. Often patients feel suicidal at this point.
Healy and Whittaker point out that the clinical studies initially used to justify the use of SSRIs cleverly took advantage of this effect. Patients on SSRIs were compared to those who had just been cut off the drug. Of course the latter group, perversely included as "placebo", fared worse than the ones taking the drug.
- DanBC 12y agoDiscontinuation effects are not "feeling more depressed".
- bayesianhorse 12y agoBut you feel like shit and may try to kill yourself. That's sort of the reason why stopping medication without external supervision is discouraged.